Clarithromycin May Damage Heart, FDA Warns

Share this content:
Agency advising doctors to consider prescribing other antibiotics to patients with coronary heart disease
Agency advising doctors to consider prescribing other antibiotics to patients with coronary heart disease

(HealthDay News) -- The antibiotic clarithromycin (brand name: Biaxin) may increase the long-term risk of heart problems and death in patients with heart disease, according to US health officials.

As a result, the federal Food and Drug Administration said Thursday that it's recommending that doctors carefully weigh the benefits and risks of the drug before prescribing it to patients with heart problems. The agency said its warning is based on a 10-year follow-up study of patients with coronary heart disease. The study found an unexpected and unexplained increase in deaths among heart disease patients who took clarithromycin for 2 weeks and were followed for 1 year or longer. There's no clear explanation for how clarithromycin would increase heart disease patients' risk of death, the FDA said in a news release.

The FDA said it has added a new warning about this increased risk for heart patients, and is advising doctors to consider prescribing other antibiotics to these patients. The agency added that it will continue to monitor safety reports in patients taking clarithromycin.

Doctors should talk to their heart patients about the risks and benefits of clarithromycin and alternative treatments. If doctors prescribe clarithromycin to patients with heart disease, they should inform those patients about the signs and symptoms of cardiovascular problems, the FDA said.

Reference

Clarithromycin (Biaxin): Drug Safety Communication - Potential Increased Risk of Heart Problems or Death in Patients With Heart Disease. [news release] FDA; February 22, 2018

You must be a registered member of Renal and Urology News to post a comment.

Newsletter Signup